ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesInformation for PatientsView all Images (95)
Pityriasis rosea in Adult
Print Captions OFF
Other Resources UpToDate PubMed

Pityriasis rosea in Adult

Print Patient Handout Images (95)
Contributors: Connie R. Shi, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Pityriasis rosea is a common and typically self-limited cutaneous eruption. Classically, a solitary scaly, pink or flesh-colored plaque – the "herald patch" – appears first, often on the trunk. The ensuing eruption appears days to weeks later and consists of multiple discrete oval, erythematous, and scaly plaques and patches oriented along skin cleavage lines, most commonly on the trunk and upper extremities. The face, palms, and soles are usually spared.

Pityriasis rosea is usually asymptomatic, although it occasionally may be pruritic. Constitutional symptoms may precede the eruption, including fever, headache, cough, and arthralgia. In a majority of patients, the rash typically resolves within 8 weeks. Recurrence is rare.

Adolescents and young adults are most commonly affected. Of note, pityriasis rosea occurring during pregnancy has been associated with increased risk of fetal demise and miscarriage, particularly if the lesions appear within the first 15 weeks of gestation. In pregnant women, the eruption may present in a more widespread distribution compared with classic pityriasis rosea and may be associated with systemic symptoms such as fatigue, headache, and loss of appetite. Close follow-up of pregnant women with pityriasis rosea is recommended. Occasionally, pityriasis rosea can affect children under 10 years of age.

While the exact cause remains unclear, pityriasis rosea is thought to be associated with systemic reactivation of human herpesvirus 6 and 7 (HHV-6 and HHV-7).

Certain drugs, such as captopril, clonidine, omeprazole, nonsteroidal anti-inflammatory drugs (NSAIDs), metronidazole, terbinafine, and lamotrigine, among many others, can cause a pityriasiform eruption that resembles pityriasis rosea. Drug-related pityriasis rosea-like lesions may appear more red-violet in color, typically do not present with a herald patch, and may be associated with eosinophilia.

Codes

ICD10CM:
L42 – Pityriasis rosea

SNOMEDCT:
77252004 – Pityriasis rosea

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 02/02/2017
Last Updated: 03/30/2017
Copyright © 2019 VisualDx®. All rights reserved.
Pityriasis rosea in Adult
Captions OFF Print 95 Images Filter Images
View all Images (95)
(with subscription)
 Reset
Pityriasis rosea : Oval configuration, Pink color, Primarily truncal, Pruritus
Clinical image of Pityriasis rosea
Multiple erythematous papules and a larger annular plaque ("herald patch") on the chest.
Copyright © 2019 VisualDx®. All rights reserved.